Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 228, NWS Amarillo, TX

August 13, 2017Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 13, 2017, 4:01 PM CDT for Cimarron County, Oklahoma. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 4:01 PM CDT (21:01 UTC)
Expired
Aug 13, 2017, 5:15 PM CDT
In force
74 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 207 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS54 KAMA 132101
SVRAMA
OKC025-132215-
/O.NEW.KAMA.SV.W.0228.170813T2101Z-170813T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
401 PM CDT SUN AUG 13 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Cimarron County in the Panhandle of Oklahoma...

* Until 515 PM CDT

* At 401 PM CDT, a severe thunderstorm was located 10 miles north of
  Seneca, or 23 miles north of Clayton, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Black Mesa Park, Kenton and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10297 3691 10271 3650 10282 3650 10300
      3700 10300
TIME...MOT...LOC 2101Z 319DEG 19KT 3678 10315 

HAIL...1.25IN
WIND...60MPH
 
$$

Beat
1 follow-up statement
246 
WWUS54 KAMA 132134
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
434 PM CDT SUN AUG 13 2017

OKC025-132215-
/O.CON.KAMA.SV.W.0228.000000T0000Z-170813T2215Z/
Cimarron OK-
434 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN CIMARRON COUNTY...

At 433 PM CDT, a severe thunderstorm was located over Seneca, or 14
miles north of Clayton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3675 10280 3650 10282 3650 10300 3679 10300
TIME...MOT...LOC 2133Z 337DEG 19KT 3665 10309 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:28 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 13, 2:28 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
228 PM CDT Sun Aug 13 2017

.DISCUSSION...
The flow in the mid and upper levels will become a little more
northwesterly in the wake of a short wave trough moving through the
western Great Lakes this afternoon. This northwest flow will provide
increased directional shear as southerly winds on the surface veer
around to the northwest in the mid levels. Also a mid level
disturbance will move southeast in the northwest flow aloft and this
should help to get organized showers and thunderstorms going off of
the Colorado and New Mexico mountains. This activity is expected to
develop into and MCS which is then expected to move southeast across
the panhandles tonight. At this point, it looks like the western
panhandles will have the best chance of rain given the track of the
upper level disturbance. Some storms may become severe with large
hail and damaging winds the main threat. Localized flooding will
also be possible as these storms may be efficient rain producers
given all of the low level moisture.  The 12z sounding from AMA
showed an inversion near 500 MB with a well mixed layer above
that. But, it looks like this layer will get eroded as the upper
level disturbance approaches this evening.

As the flow aloft transitions from northwest to west and southwest
Monday and Tuesday, our rain chances decrease some. Then our area
may actually have a couple of dry days before the flow becomes
northwesterly again by Friday night into next weekend. This will
allow mountain convection to move this way once again.

Temperatures are expected to be seasonal for much of this week after
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  86  65  90  65 /  90  20  40  20  20
Beaver OK                  65  91  68  96  68 /  30  20  40  20  30
Boise City OK              59  85  63  89  62 /  60  20  40  20  20
Borger TX                  67  89  69  93  70 /  70  20  40  20  20
Boys Ranch TX              63  88  67  93  65 /  90  20  40  20  20
Canyon TX                  61  87  64  89  64 /  90  20  40  20  20
Clarendon TX               62  87  67  90  68 /  70  30  40  20  30
Dalhart TX                 62  86  65  93  64 / 100  20  40  20  20
Guymon OK                  65  89  67  94  66 /  40  20  40  20  20
Hereford TX                63  87  66  90  65 / 100  20  40  20  20
Lipscomb TX                67  90  69  94  70 /  40  30  40  20  30
Pampa TX                   66  89  68  92  69 /  50  20  40  20  20
Shamrock TX                67  89  69  92  70 /  60  30  40  20  30
Wellington TX              68  91  69  92  71 /  60  30  40  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/15
Hazardous weather outlook, Aug 13, 2:37 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
237 PM CDT Sun Aug 13 2017

OKZ001>003-TXZ001>020-141200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
237 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across the Oklahoma and Texas Panhandles
through tonight. Some of the storms may become strong to severe,
with large hail and damaging winds the primary hazards. In addition,
heavy rainfall will be possible, which may lead to localized flooding
or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Monday through Tuesday night, and then again Friday
night and Saturday. A few storms that develop during these time
periods may become strong to marginally severe, with strong wind
gusts and hail the primary hazards. In addition, heavy rainfall
may accompany thunderstorms, which may lead to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation.

In the hours before

Special weather statement, Aug 13, 3:48 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
348 PM CDT SUN AUG 13 2017

TXZ009-010-132115-
Hemphill TX-Roberts TX-
348 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROBERTS AND WESTERN
HEMPHILL COUNTIES UNTIL 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lora, or 9 miles north of Miami, moving east at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Canadian and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3575 10086 3604 10094 3602 10036 3564 10034
TIME...MOT...LOC 2047Z 276DEG 10KT 3582 10069

Beat

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:51 AM CDTSpecial Weather StatementAMACimarron39 min
Aug 13, 5:05 PM CDTSevere Thunderstorm WarningAMACimarron55 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.